Completely confused by everything

The four levels of delirium

All delirium is a life-threatening emergency and must be treated promptly, appealed Dr. med. Peter Landendörfer to the GP colleagues. Typically, relatives or a sister from the nursing home or nursing home will ring the doorbell out of bed in the middle of the night because of a delirium. But is it really a delirium or the already known dementia? The topic of the seminar was how to quickly recognize delirium and what measures are then required.

Using characteristic cases from practice, Dr. med. Peter Landendörfer, specialist in general medicine and geriatrics from Heiligenstadt, discussed the four symptom levels of acutely confused older patients with delirium at the last practica (see also overview 1).

The four symptom levels

The first floor is the global cognitive disorder. Clues are provided by descriptions by relatives such as “she talks confusedly” (case 1), “he is talking stupid things” (case 2) or “he talks completely differently from usual” (case 3). The second level includes psychomotor disorders such as B. “walks around in the hallway” (case 1), “races through the whole house” (case 2) or “sits in bed and cries” (case 3). The first two patients are hyperactive and hypermotoric, while the third patient is hypomotor. Both extremes occur at this level, according to Landendörfer. Vegetative symptoms almost always occur in an acute state of confusion (Third level), which can be recognized by messages such as “she is bathed in sweat” (case 1), “he sweats and looks so funny” (case 2), “he is really shaking” (case 3). On the fourth level, delusional symptoms and hallucinations take place: Statements on the part of the patient such as “my son needs me” (case 1), “you poisoned my dog” (case 2), “a man always comes into the room” (case 3) are typical. Scenes from the past suddenly appear, accusations lack any reality.

Delirium always begins acutely

It is crucial that all of these disorders set in acutely. What makes it more difficult in practice is the fact that the symptoms fluctuate, so that the puzzle can often only be put together later: it can be better during the day, but that can change from one second to the next. It is therefore necessary for the family doctor to observe the patient and what is happening closely and to be ready at all times.

Always track down triggers each

Delirium has a trigger and you have to find it, the general practitioner appealed to the audience. The trigger in the first case, for example, was the sudden admission to a nursing home. This is not always mentioned on the phone. You should be aware of possible triggers (see Overview 2) so that you can then intervene therapeutically, according to Landendörfer.

The main risk factor for delirium in old age is increased age itself. Sudden changes in milieu or a change in the familiar social environment often have a negative effect. This can often be seen during admission to a nursing home or hospital because of a sudden inpatient treatment or operation. The post-op risk of acute delirium in femoral neck fractures and hip operations in older patients is around 50%. The risk depends on the duration of the operation. Intensive care incidents, physical inactivity and fixation also count towards changes in the environment in the broadest sense and can trigger acute confusion.

Beware of anticholinergic drugs and tranquilizers

Older patients in particular often need multi-pharmacotherapy - according to Landendörfer, another risk factor for acute confusion (see Overview 3): "It is important that you give short-acting psychotropic drugs and not anticholinergic drugs." He warned in particular against the use of tricyclic antidepressants in the elderly : "Above all, the frequently used amitriptyline is unsuitable for older patients because of its high anticholinergic potency." Benzodiazepines, especially long-acting ones, should also be avoided. As an emergency exception, he named lorazepam. Lorazepam is relatively short and very effective for panic attacks.

What to do if the older patients urgently want a sleeping pill for the evening? ”Asked a listener. Landendörfer would only give them a short-term remedy.

Age carries a high risk of side effects and interactions. "If you use a drug on old people, please use a low dose with a long uptake time!", He recommended to the general practitioners.

Delirium or dementia?

If a patient already suffers from dementia, this favors the occurrence of delirium. It is important to know the difference between delirium and dementia well (see also Table 1): Delirium begins acutely and often at night, while dementia begins gradually. The symptoms last for hours to days in delirium, but years in dementia. Caution: The demented patient tends to delirium more easily and much more quickly.

Other risk factors that you need to tap into, and which are common in older patients, are cachexia, volume disorders (desiccosis, electrolyte disorders), infections (urinary tract infections, pneumonia, sepsis) and gastrointestinal diseases (diarrhea, constipation).

Acute urinary tract infection with desiccosis is one of the typical triggers for delirium (see case 4). "Especially in summer, a nurse often calls at night that a patient has been okay all day and suddenly had a high fever at 11 p.m.", reported Landendörfer.

In-patient briefing - yes or no?

All delirium is a life threatening emergency and it must be treated promptly. But what do you do in this situation? One of the basic measures is to provide orientation for the patient. Caregivers and familiar images are used for this. "The relatives have to be there," emphasized Landendörfer, "familiar surroundings, familiar pictures are very calming." In the nursing home, nurses must really be able to look after the patient with patience and friendliness and have an effect on him. The milieu should definitely be characterized by constancy and calm. If possible, people who the patient knows should be around him. This is particularly important in delirious states and psychomotor agitation. Create a calm atmosphere, let him calm down by himself. What is often forgotten: Use hearing and vision aids, because hearing and vision problems can aggravate delirium.

Inpatient accommodation is usually necessary. "If you cannot end the delirium at home, you have to admit the patient to the hospital," emphasized the speaker. The exception is good general practitioner care. "If you can be sure that the relatives will play along, that they will manage the whole situation at home, then you can definitely dare." But then you always have the shared responsibility, you have to look and control. Occasionally, restraints are necessary, but the family doctor should carefully consider this step. "Then we have an even greater obligation, namely to strictly monitor the patient."

Acute measures in an emergency

Landendörfer advised being very cautious about medication. He doesn't give much medication himself. “Haloperidol is actually just the ripcord,” he explained, “otherwise I very much like to take the old neuroleptics such as melperon or pipamperon, which are still justified.” When asked by a listener, the speaker advised: “Only take what you use know well!"

  • Melperon (e.g. 3 x 25 mg / d)
  • Pipamperon (e.g. 3 x 40 mg / d)
  • Haloperidol (e.g. 0.5 - 1 mg; max. 10 mg / d)

In addition, the monitoring of basal functions, circulation, temperature and the environment is important. Make sure you are hydrated and check your medication to see if a drug can be found to be the trigger.

Beate Klein